High Wind, Winnebago
- When
- February 28, 5:35 PM CST
- Where
- Winnebago forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
High winds developed during the afternoon and early evening of February 28th across northwest Illinois. A peak wind gust to 59 mph was measured at the Rockford Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High winds developed during the afternoon and early evening of February 28th across northwest Illinois. A peak wind gust to 59 mph was measured at the Rockford Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 28, 5:24 PM CST, 11 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
524 PM CST Fri Feb 28 2025
.KEY MESSAGES...
- Strong gusty west-northwest winds of 45 to 55 mph expected
through early this evening, strongest north of I-80.
- Increased threat for grass and brush fire spread exists
through early evening, primarily south of the Kankakee River.
- Conditions will be much cooler this weekend with highs in the
30s expected on both Saturday and Sunday.
- Chance for rain or a wintry mix Monday morning.
- Increasing potential for a spring storm system to impact the
region Tuesday through Wednesday with soaking rainfall, gusty
winds, thunderstorms, and snow all possible.
&&
.DISCUSSION...
Issued at 255 PM CST Fri Feb 28 2025
Through Saturday Night:
Main changes to the headlines in the near term was to extend
the wind advisory for the entire area through 9 PM this evening.
However, no changes are planned with the end time of the Red
Flag Warning.
A robust surface low (~987 mb) centered across the Upper
Peninsula of Michigan early this afternoon, will drive a strong
cold front southeastward across our area through the remainder
of the afternoon. As this front passes, winds will turn west-
northwesterly and became increasingly gusty. We are already
noting a sharp increase in wind gusts with this front, just
northwest of our area across northern IA and southwestern parts
of WI. Wind gusts in this area have been solidly 50 to 55 mph,
with a few 60 mph wind gusts even noted.
The expectation is for these strong wind gusts to overspread
much of northern IL into northwestern IN after 3 PM this
afternoon. While the strongest wind gusts (50 to 55 mph) look to
be favored along and north of I-80 through early this evening,
it also appears that even areas farther to the south will
experience a round of 45+ mph wind gusts with the front into
early this evening. We have thus opted to extend the entire wind
advisory through 9 PM this evening.
Wind gusts will be on a downward trend tonight, but blustery
northwest winds will persist through the night as a much colder
airmass works in across the area into early Saturday morning.
So, after mild afternoon temperatures in the 50s to low 60s,
temperatures tonight will drop back into the lower to mid 20s.
Temperatures will then not improve much during the day on
Saturday, as afternoon highs struggle to reach the low to mid
30s under mainly sunny skies. The center of a surface high will
shift overhead Saturday night. Light winds and mainly clear
skies with this high will result in a cold night, with overnight
temperatures expected to bottom out into the teens.
While not much precipitation is anticipated for the area
through Saturday night, there are a couple of exceptions. First,
there may be a few non-impactful sprinkles or light showers
with the cold front briefly early this evening. Then, after
midnight tonight another quick moving mid-level impulse racing
southeastward through the Upper Midwest may induce a short
period of snow showers and flurries across parts of northern IL
and northwestern IN. While not looking to be significant, steep
lower-level lapse rates and cooling cloud temperatures will
support the potential for some localized light coatings (1/2" or
less) of snow overnight, particularly near the lake in
northeastern IL into northwestern IN. Some lingering light lake
effect snow showers may also persist across parts of northwestern
IN into Saturday morning, but the focus for these will quickly
wane and shift east of the area.
KJB
Sunday through Friday:
Sunday will be a cool and quiet weather day around the area, but
at least a little warmer than what's expected on Saturday. A
large center of high pressure will drop south and center itself
directly over the Midwest early Sunday. This will bring sunny
skies to the area which will help pull high temperatures into
the upper 30s to near 40 with light winds.
We'll continue to trend warmer into early next week as a couple
of waves make their way into the region. A wound up, compact
upper low will make landfall on the southern CA/Baja coast this
evening. It will lose a lot of its energy and amplitude on its
way here and will be a mere shortwave by the time it approaches
the region Sunday night. Guidance is in good agreement on
scattered pockets of a light wintry mix moving across Sunday
night and through Monday morning. While this precip should be
largely non-impactful, some forecast soundings suggest that we
may need to keep an eye out for localized instances of freezing
rain or drizzle. Confidence in this is currently low and
therefore maintained only rain/snow mention in the forecast for
now.
We're continuing to monitor a large early Spring synoptic system
that will impact the region next Tuesday and Wednesday. While
many uncertainties remain, guidance is slowly coming into more
agreement with time. If one thing's for sure, it's that this
will be a deep center of low pressure with a very large
footprint. Central pressure is now being modeled at 980mb or
less as it moving through the region; most recent GFS is down to
971mb! Latest guidance mostly agrees in the low center passing
over, if not right near, our CWA. Mean low tracks from the GEFS
and EPS as well as the operational Euro all have a similar look
in bringing the low across central or northern IL. The
operational GFS is hesitant to play along and continues to have
a bit of a different look. It's worth noting that individual
members from the EPS are heavily clustered around the mean track
while there's much more spread among GEFS members. All of this
is to say that the current track from the EPS is where guidance
as a whole appears to be converging. This is actually a pretty
strong signal considering we're talking about day 6, but that
also means there's plenty of time for thinking to change. The
storm's track will play a big role in impacts locally as it will
determine where we can expect the most rain as well as the best
snow and thunder chances.
At least several tenths of an inch of rain is looking likely for
most, if not all of our area. The latest GEFS, EPS, and GEPS
each blanket the CWA in 70-90% probs for 0.5" of QPF. Every
piece of latest deterministic guidance drops at least 0.5" on
the entire CWA through Wednesday, but a number of them are
showing totals as high as 1.5 to 2" around the area. It's still
tough to say where exactly the most rain will fall and what
those totals will end up looking like, but models seem to pretty
excited about a large swath of 1- 1.5"+ totals immediately
north of the storm's track. The spread of the 25th and 75th
percentiles from the GEFS, EPS, and GEPS are between 0.5 and 1"
around the whole area, so there is still much to be resolved.
But totals of this magnitude could spell trouble from a
localized flooding perspective, especially considering much of
the sub-surface is still frozen.
As far as thunder goes, previous thinking was that a farther
north solution would lead to a greater thunder potential.
However, the GFS and Euro have both cut back significantly on
instability through the open warm sector and along the cold
front. It appears there is now more displacement between the
deep layer moisture and cooler mid level air than in recent runs
and mid level lapse rates do not look nearly as impressive. Now
models seem to be more excited with instability along the warm
front as it lifts north. The NBM populated the forecast with
splotches of slight thunder chances. I opted to remove this
mention for now given the uncertainties, although imagine we
will need to introduce some thunder into the forecast in the
near future. Additionally, we may wrap up this event with a push
of snow on the back end of the storm. Some accumulations may be
in the cards for parts of the area, but there's perhaps more
uncertainty around the snow forecast than anything else, so I
won't bother diving into many details at this time.
Doom
&&
.AVIATION /00Z TAFS THROUGH 06Z SATURDAY/...
Issued at 524 PM CST Fri Feb 28 2025
Strong and gusty west-northwesterly winds will tend to settle
more northwesterly and ease slightly tonight. BKN v OVC VFR deck
is expected through tonight with chance of a brief snow shower
or snow flurry or two after midnight. Confidence in snow showers
occurring is low, but plausible enough to justify hanging onto
the PROB30 for now. Skies are expected to clear out Saturday
morning with winds gradually easing further and losing their
gustiness. Lake breeze is likely to form Saturday afternoon and
could approach or possibly even briefly move through MDW late in
the afternoon providing a wind shift to northeast. For now, kept
the lake breeze wind shift out of MDW's TAF. Seems far more
likely that the lake breeze will remain east of ORD.
- Izzi
&&
.MARINE...
Issued at 255 PM CST Fri Feb 28 2025
- Gale Warning continues for the nearshore waters through this
evening.
A strong area of low pressure under 990 mb will continue to track
across the Upper Great Lakes into southeastern Ontario into this
evening. As it does, west-northwesterly gales of 40 to 45 kt
will prevail into this evening, before abating overnight.
KJB
&&
.FIRE WEATHER...
Issued at 255 PM CST Fri Feb 28 2025
- Elevated Fire Danger persists this afternoon, particularly
south of the Kankakee River.
Strong and gusty west-northwesterly winds (gusting 45+ mph)
will persist through the remainder of the day. Meanwhile,
afternoon relative humidity values will be bottoming out in the
25-30 percent range, primarily to the south of the Kankakee
River. This combination of mild, dry and windy conditions will
continue to result in an increased threat for grass and brush
fire spread, most notably within the area of the Red Flag
Warning. Conditions are expected to improve this evening as RH
values improve and winds gradually abate.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 9 PM CST this evening for ILZ003-ILZ004-
ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108.
Red Flag Warning until 6 PM CST this evening for ILZ023-ILZ032-
ILZ033-ILZ039.
IN...Wind Advisory until 9 PM CST /10 PM EST/ this evening for
INZ001-INZ002-INZ010-INZ011-INZ019.
Red Flag Warning until 6 PM CST /7 PM EST/ this evening for
INZ010-INZ011-INZ019.
LM...Gale Warning until 10 PM CST this evening for the IL and IN
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 320 PM CST Fri Feb 28 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-012130- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 320 PM CST Fri Feb 28 2025 /420 PM EST Fri Feb 28 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Non Thunderstorm Wind Risk through early evening. Elevated Fire Weather Risk through early evening. DISCUSSION... Winds gusting as high as 50 mph are expected through early evening. In addition, the combination of strong winds and dry conditions will lead to a heightened risk of grass and brush fire spread through early evening, especially south of the Kankakee River where the driest conditions are expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wednesday... Limited Snow Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-012130- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 320 PM CST Fri Feb 28 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and or very hazardous waves. Elevated Freezing Spray Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Hazardous conditions for small craft are likely. Tuesday through Thursday... Hazardous conditions for small craft are likely. KJB Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Preliminary Local Storm Report
National Weather Service Chicago IL
447 PM CST Fri Feb 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Non-Tstm Wnd Dmg Lockport 41.59N 88.06W
02/28/2025 Will IL Broadcast Media
Powerlines downed.
&&Preliminary Local Storm Report
National Weather Service Chicago IL
452 PM CST Fri Feb 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Wildfire 3 ENE Lockport 41.60N 88.01W
02/28/2025 Will IL Broadcast Media
Large brush fire reported near 159th St and
Gougar Rd.
&&The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237171.